Symptoms of Valium Withdrawal

For some individuals who suffer from anxiety, panic attacks, insomnia, and more, Valium—or diazepam—can be a miraculous medication. For many individuals, however, taking Valium either recreationally or as part of a prescription regimen goes from being helpful or fun to being a source or misery and addiction. As with any drug, those dependent on or addicted to Valium find that they experience withdrawal symptoms even before they make the attempt to detox from the drug—just missing a dose can bring on the symptoms. Understanding how and why these symptoms occur, and what can be done to counteract them, can help make the decision to go into addiction recovery an easier one.

Why does Valium Withdrawal Happen?

When you become dependent on any drug, your body learns to adapt to the presence of the drug in increasing amounts—you develop a tolerance. Over time you require increasing doses of the drug in order to get the same effects, whether that effect is relief from anxiety, help in getting to sleep, or simply a feeling of euphoria. Valium or diazepam belongs to a class of medications called benzodiazepines, which alter the way the body processes a particular neurotransmitter. This class of drugs has a high potential for addiction and dependence, which is why doctors are trying to prescribe them less frequently.

Symptoms of Valium withdrawal include:

  • anxiety
  • gastrointestinal symptoms
  • increased sensitivity to: light, noise, taste and smell
  • insomnia
  • muscle cramps
  • paranoid thoughts
  • restlessness
  • seizures
  • tremors
  • trouble sleeping
  • visual disturbances

 

Valium and other benzodiazepines work in the body in ways not unlike alcohol. The most commonly reported symptoms of Valium withdrawal are insomnia, depression, and higher sensitivity of the senses—particularly sight and hearing. This is because as your body detoxes from the Valium, your nervous system is becoming more alert and functioning at a higher level than you are used to. While these symptoms can be frustrating and upsetting, it’s important to remember that the only way to get back to your truly normal state is to work through them—eventually your body will learn to regulate the nervous system information once more.

How Are Valium Withdrawal Symptoms Treated?

Doctors commonly recommend tapering down off of Valium rather than simply stopping the drug all at once. Slow tapering tends to prevent depression and insomnia, and allows doctors to focus on support treatments for other symptoms of withdrawal. Hot baths or showers may help with muscle cramps, and over-the-counter medications can help with gastrointestinal symptoms.

Other supportive methods include providing a quiet, low-light location for the patient who is suffering from increased sensitivity, and medications to deal with seizures and tremors. The duration of withdrawal symptoms varies by person—however, typically the longer you have taken Valium, the more severe your symptoms will be and the longer they may last. The most acute effects of withdrawal tend to peak between three to six days after coming off of the medication, though post-acute symptoms can last for up to a year—these are not as severe, and are typically easier to live through.